Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Traveling waves of di usive disease models with time delay and degeneracy

1 School of Mathematics, Sun Yat-Sen University, Guangzhou 510275, P.R China
2 Department of Mathematics, University of Louisiana at Lafayette, Lafayette, LA 70503, USA

In this paper, we propose a diffusive epidemic model with a standard incidence rate and distributed delays in disease transmission. We also consider the degenerate case when one of the diffusion coe cients vanishes. By establishing existence theory of traveling wave solutions and providing sharp lower bound for the wave speeds, we prove linear determinacy of the proposed model system. Sensitivity analysis suggests that disease propagation is slowed down by transmission delay but fastened by spatial diffusion. The existence proof is based on the construction of a suitable convex set which is invariant under the integral map of traveling wave equations. An innovative argument is formulated to study the boundary value problems of nonlinear elliptic equations satisfied by the traveling wave solutions, which enables us to prove that there does not exist a positive traveling wave connecting two nontrivial equilibria.
  Article Metrics

Keywords traveling waves; diffusive disease models; time delay; degeneracy

Citation: Xiao-Min Huang, Xiang-ShengWang. Traveling waves of di usive disease models with time delay and degeneracy. Mathematical Biosciences and Engineering, 2019, 16(4): 2391-2410. doi: 10.3934/mbe.2019120


  • 1. W. O. Kermack and A. G. McKendrick, A contribution to the mathematical theory of epidemics, Proc. R. Soc. Lond. A, 115 (1927), 700–721.
  • 2. F. J. Richards, A flexible growth function for empirical use, J. Experi. Botany, 10 (1959), 290–300.
  • 3. M. E. Gilpin and F. J. Ayala, Global models of growth and competition, Proc. Natl. Acad. Sci., 70 (1973), 3590–3593.
  • 4. J. V. Ross, A note on density dependence in population models, Ecol. Model., 220 (2009), 3472–3474.
  • 5. Y. H. Hsieh and Y. S. Cheng, Real-time forecast of multiphase outbreak, Emerg. Infect. Dis., 12 (2006), 122–127.
  • 6. Y.H. Hsieh and C.W.S. Chen, Turning points, reproduction number, and impact of climatological events for multi-wave dengue outbreaks, Trop. Med. Int. Health, 14 (2009), 628–638.
  • 7. Y.H. Hsieh, Pandemic influenza A (H1N1) during winter influenza season in the southern hemisphere, Influenza Other Respir. Viruses, 4 (2010), 187–197.
  • 8. X.S.Wang, J.Wu and Y. Yang, Richards model revisited: validation by and application to infection dynamics, J. Theoret. Biol., 313 (2012), 12–19.
  • 9. F. Brauer, Some simple epidemic models, Math. Biosci. Eng., 3 (2006), 1–15.
  • 10. C.M. Kribs-Zaleta, To switch or taper off: The dynamics of saturation, Math. Biosc., 192 (2004), 137–152.
  • 11. O. Diekmann, M. C. M. de Jong and A. A. de Koeijer, et al., The force of infection in populations of varying size: a modelling problem, J. Biol. Systems, 3 (1995), 519–529.
  • 12. Y. Kuang, Delay differential equations with applications in population dynamics, Math. Sci. Eng., 191. Academic Press, Inc., Boston, MA, 1993.
  • 13. G. Huang and Y. Takeuchi, Global analysis on delay epidemiological dynamics models with nonlinear incidence, J. Math. Biol., 63 (2011), 125–139.
  • 14. J. D. Murray, E. A. Stanley and D. L. Brown, On the spatial spread of rabies among foxes, Proc. Roy. Soc. London Ser. B, 229 (1986), 111–150.
  • 15. J. Al-Omari and S. A. Gourley, Monotone travelling fronts in an age-structured reaction-diffusion model of a single species, J. Math. Biol., 45 (2002), 294–312.
  • 16. O. Diekmann, Thresholds and traveling waves for the geographical spread of infection, J. Math. Biol., 6 (1978), 109–130.
  • 17. T. Faria and S. Trofimchuk, Nonmonotone travelling waves in a single species reaction-diffusion equation with delay, J. Differ. Equations, 228 (2006), 357–376.
  • 18. X. Liang and X.Q. Zhao, Asymptotic speeds of spread and traveling waves for monotone semiflows with applications, Comm. Pure Appl. Math., 60 (2007), 1–40.
  • 19. H. Thieme and X. Q. Zhao, Asymptotic speeds of spread and traveling waves for integral equations and delayed reaction-diffusion models, J. Differ. Equations, 195 (2003), 430–470.
  • 20. A. Källén, Thresholds and travelling waves in an epidemic model for rabies, Nonlinear Anal., 8 (1984), 851–856.
  • 21. Y. Hosono and B. Ilyas, Existence of traveling waves with any positive speed for a diffusive epidemic model, Nonlinear World, 1 (1994), 277–290.
  • 22. Y. Hosono and B. Ilyas, Traveling waves for a simple diffusive epidemic model, Math. Models Methods Appl. Sci., 5 (1995), 935–966.
  • 23. S. R. Dunbar, Travelling wave solutions of diffusive Lotka-Volterra equations, J. Math. Biol., 17 (1983), 11–32.
  • 24. S. R. Dunbar, Traveling wave solutions of diffusive Lotka-Volterra equations: A heteroclinic connection in R4, Trans. Amer. Math. Soc., 286 (1984), 557–594.
  • 25. W. Huang, A geometric approach in the study of traveling waves for some classes of nonmonotone reaction-diffusion systems, J. Differ. Equations, 260 (2016), 2190–2224.
  • 26. W. T. Li, G. Lin, C. Ma and F. Y. Yang, Traveling wave solutions of a nonlocal delayed SIR model without outbreak threshold, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 467–484.
  • 27. Z. C. Wang and J. Wu, Travelling waves of a diffusive Kermack-McKendrick epidemic model with non-local delayed transmission, Proc. R. Soc. Lond. Ser. A, 466 (2010), 237–261.
  • 28. K. Zhou, M. Han and Q. Wang, Traveling wave solutions for a delayed diffusive SIR epidemic model with nonlinear incidence rate and external supplies, Math. Methods Appl. Sci., 40 (2017), 2772–2783.
  • 29. J. Li and X. Zou, Modeling spatial spread of infectious diseases with a fixed latent period in a spatially continuous domain, Bull. Math. Biol., 71 (2009), 2048–2079.
  • 30. Z. Xu, Wave propagation in an infectious disease model, J. Math. Anal. Appl., 449 (2017), 853–871.
  • 31. M. A. Lewis, B. Li and H. F.Weinberger, Spreading speed and linear determinacy for two-species competition models, J. Math. Biol., 45 (2002), 219–233.
  • 32. H. F.Weinberger, M. A. Lewis and B. Li, Analysis of linear determinacy for spread in cooperative models, J. Math. Biol., 45 (2002), 183–218.
  • 33. H. F. Weinberger, M. A. Lewis and B. Li, Anomalous spreading speeds of cooperative recursion systems, J. Math. Biol., 55 (2007), 207–222.
  • 34. H. Wang, Spreading speeds and traveling waves for non-cooperative reaction-diffusion systems, J. Nonlinear Sci., 21 (2011), 747–783.
  • 35. H. Wang and X.S. Wang, Traveling wave phenomena in a Kermack-McKendrick SIR model, J. Dynam. Differ. Equations, 28 (2016), 143–166.
  • 36. D. V. Widder, The Laplace transform, Princeton University Press, Princeton, N. J., 1941.
  • 37. Y. Enatsu, Y. Nakata and Y. Muroya, Lyapunov functional techniques for the global stability analysis of a delayed SIRS epidemic model, Nonlinear Anal. Real World Appl., 13 (2012), 2120– 2133.
  • 38. C. C. McCluskey, Complete global stability for an SIR epidemic model with delay-distributed or discrete, Nonlinear Anal. Real World Appl., 11 (2010), 55–59.
  • 39. C. Paulhus and X.S. Wang, Global stability analysis of a delayed susceptible-infected-susceptible epidemic model, J. Biol. Dyn., 9 (2015), S45–S50.
  • 40. X. S. Wang, H. Wang and J. Wu, Traveling waves of diffusive predator-prey systems: disease outbreak propagation, Discrete Contin. Dyn. Syst., 32 (2012), 3303–3324.
  • 41. T. Zhang, Minimal wave speed for a class of non-cooperative reaction-diffusion systems of three equations, J. Differ. Equations, 262 (2017), 4724–4770.
  • 42. T. Zhang, W. Wang and K. Wang, Minimal wave speed for a class of non-cooperative diffusionreaction system, J. Differ. Equations, 260 (2016), 2763–2791.
  • 43. F. Y. Yang and W. T. Li, Traveling waves in a nonlocal dispersal SIR model with critical wave speed, J. Math. Anal. Appl., 458 (2018), 1131–1146.


Reader Comments

your name: *   your email: *  

© 2019 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved